Posted on October 29, 2026 by Sally-Anne Turner
There is no such thing, in the real world, as the perfect GLP-1 patient.
This means that many people who want to undertake this medication may be worried about their suitability for it if they have pre-existing health issues. The rising area of intrigue in GLP-1 research and real-world applications is those who have mental health issues and take psychiatric medications. If you are diagnosed with bipolar disorder, does taking a GLP-1 mean that you are at a higher risk of developing toxic lithium levels?
At the Bodyline Clinic, our team knows that in the real world, people will often take medications and have health issues. That’s life! Our dedicated clinical team will take the time to work with our specialised support patients to make sure that they are receiving all the help that they need to lose weight with GLP-1s, while also keeping an eye on any other health issues. We don’t do a quick appointment and a prescription sign-off. We take the time to get to know you and to ensure that all of your health needs are met.
Here, we will look at what we know about GLP-1s and lithium. There is, sadly, limited clinical research into this and our specialised support cannot, at the time of writing, offer GLP-1’s to those who take lithium. But what if you are already on this combination or are about to undertake it due to medication changes?
Trigger warning. This article briefly mentions self-harm.
In the UK, lithium (under NICE guidelines) is used to treat bipolar disorder, mania, recurrent major depressive disorder and in some cases, self-harming behaviour. It is noted to be the “gold standard” due to its effectiveness in preventing both manic and severe depressive episodes that often occur in bipolar disorder.
The medication used is usually lithium carbonate or lithium citrate. Its effects typically appear within 1–3 weeks of starting the medication, and it requires regular blood-level monitoring to avoid toxic lithium levels.
So, how does lithium work?
As we have seen, many psychiatric conditions impact weight. The NHS notes that lithium can lead to many of those who take it gaining 10–26 pounds, or around 8% of their initial starting weight within the first two years of starting this medication.
If you have a diagnosis of bipolar disorder and take lithium, you will likely have seen your weight increase. So, you may have looked into GLP-1’s or other weight loss medications to help you lose a few pounds. This is far more complicated than it appears and even with our additional clinical monitoring at the Bodyline Clinic, our clinical director cannot recommend this.
Starting with the clinical research, while there is some data on how someone with bipolar may be able to take a GLP-1, there is limited information on how lithium may interact with this brand of medication.
Let’s look at the two most well-known GLP-1 receptor agonists: Wegovy (semaglutide) and Mounjaro (tirzepatide). How do they interact with lithium?
Our team’s primary concern with GLP-1s is linked to lithium toxicity. This is why we do not recommend mixing these medications, as it can be fatal. As a quick guide, lithium toxicity can look like:
If you suspect lithium toxicity in yourself or someone else, please call 999 immediately.
There is evidence that semaglutide (Wegovy and Ozempic) can elevate lithium levels indirectly. A study from 2025 looked at three people who were taking lithium linked to bipolar-spectrum disorders, alongside GLP-1 semaglutide. It was noted that all three people developed lithium concentration issues, with dehydration being ruled out as a potential cause in one case.
In the 2025 case, the person who developed lithium toxicity did not report a worsening psychiatric state. In all cases, once more intense clinical monitoring started, the lithium toxicity issues reduced. However, this is far from an encouraging finding as the people involved could have become seriously unwell.
A more recent study from 2026 had some very interesting findings. It explores how different GLP-1s can interact with complex conditions. The study reviewed a man who was stable on semaglutide and lithium. However, he was switched to tirzepatide, and he began to show signs of lithium toxicity. Medications were tweaked and adjusted over the coming months, and he was able to remain stable on a lower dose of lithium and tirzepatide.
You are as unique as your weight loss journey. And our team at the Bodyline Clinic will not create your care plan from a tick box.
However, the world of lithium and other psychiatric medications, like antipsychotics and GLP-1s, is an area that requires more intense research before any legitimate provider could green-light this combination.
If you have found yourself mixing lithium with GLP-1’s, or if you were on GLP-1s and have had to start lithium, what should you do?
We know there are many online GLP-1 prescribers who do not offer extensive clinical oversight. This means that if you are taking lithium or other medications to manage bipolar, it may have been missed.
As a first step, we recommend contacting them and telling them you are taking this medication. You should also tell your GP or your prescribing psychiatrist. You will need to tell them about the GLP-1 you are taking, the dose, how long you have been taking it for and any changes in your health or mood.
They should review your existing treatment and be able to advise you on the next steps.
It seems simple to stop taking one medication to make room for another. However, our team at the Bodyline Clinic strongly advise that you do not stop taking your lithium or change the dose yourself.
You will need targeted advice for your case, and this can only be sought from medical professionals.
If you notice that you are vomiting, feeling sick, dizzy or not eating, then you may be experiencing lithium toxicity. This is a medical emergency, and you need to call 999.
This is more likely to be an outcome if you have been taking lithium long-term (10 years or more). There is a risk of kidney damage occurring, which evidence suggests may become heightened due to GLP-1 use, as GLP-1s can also impact kidney function. A recent 2026 study published in the Bipolar Disorder journal noted that kidney damage needs monitoring via blood work when there is prolonged lithium use.
If you are diagnosed with bipolar disorder and want to lose weight, it can be very hard, even if you aren’t taking lithium.
That doesn’t make it impossible. Our team at the Bodyline Clinic will take the time to get to know you, work with your GP, psychiatrist and other mental health professionals to ensure that your health, both physical and mental, is maintained.
We know how important full-body health is and how being well can improve your chances of hitting your weight loss goals.
Our clinical team knows how to help those who:
Once you hit your weight loss goals, our team can offer additional help to stay on top of your diet and keep the weight off.
If you are likely to need extra support with GLP-1s and have been refused by online pharmacies due to complex health needs, contact our team at the Bodyline Clinic for a no-obligation consultation.
Research from the NHS has noted that those who take lithium may gain 10–26 pounds or around 8% of their starting body weight within the first two years of taking this drug. So, it is likely that when you start this medication, you may gain weight.
As there is very little clinical data in this area, our team at the Bodyline Clinic do not advise that you mix lithium with ANY GLP-1’s. If you are already doing so, we recommend you seek immediate medical advice from your GP, GLP-1 prescriber and keep an eye out for signs of lithium toxicity. You may need to undertake kidney monitoring too.
If you notice that your bipolar medication is not working as it once was, please contact your prescribing team and seek urgent medical attention. If you are mixing lithium with GLP-1s, this can point to lithium toxicity, which requires a call to 999.
Contact us today
Find out more about how we can treat and support you to improve your health and wellbeing.
No-obligation advice from our CQC-regulated team, in clinic or by video.